Hail, Laramie
- When
- May 17, 1:45 PM MST
- Where
- Laramie County, 2.76 mi S of Egbert
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.130, -104.260
Severe thunderstorms produced golf ball sized hail across portions of eastern Laramie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms produced golf ball sized hail across portions of eastern Laramie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 1:37 PM MST, 8 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 237 PM MDT Fri May 17 2019 .MESOSCALE UPDATE... Issued at 237 PM MDT Fri May 17 2019 Severe Thunderstorm Watch 171 issued last hour for the southeastern third of our area. Storms initiating over northern Colorado moving northward into an area of 40-50 effective shear and 1200 j/kg CAPE. Area of greatest concern for large hail up to tennis ball size will be Pine Bluffs east to Sidney and north to a Scottsbluff to south of Alliance line through late afternoon. While we did not extend the Severe Thunderstorm Watch northward to the Crawford, Chadron and Alliance areas, we will need to monitor for later need this evening should the stratus deck up there get some breaks and we realize some increase in instability. Tornadic threat is mainly east of our area, but small potential Pine Bluffs eastward through the Sidney area through late afternoon. Watching radar trends over the past 30 minutes, storm mode seems to favor small bowing segments with outflow preventing a good inflow tap into the storms. This may change the farther east the storms get where satellite imagery suggesting somewhat more favored area of stronger to severe storms. /JG && .SHORT TERM...(Today and Saturday) Issued at 215 AM MDT Fri May 17 2019 .Strong to Severe Thunderstorms Expected Today... Morning objective analysis showed a classic post frontal upslope flow regime across far northern Colorado, southeastern Wyoming, and western Nebraska. The wavy front was analyzed near the Colorado Nebraska kansas border along with an attendant 998 mb surface cyclone and a southward developing dryline. Rich boundary layer moisture, with dewpoints in the middle 50s, was pooled along and north of the front. Mid 60s dewpoints were located further south and east across the warm sector. Morning satellite showed the beginnings of a low stratus deck taking shape across the panhandle in response to upslope moistening. Surface pressure falls near 0.3 mb/hour have been noted, and will continue this morning as the lee low gradually lifts north and east along the front in response to downstream DPVA from the large west coast trough moving onshore. This will set the stage for severe thunderstorms this afternoon and evening. High resolution guidance continues to paint an interesting picture this afternoon and evening as the lee low and front begin to move to the north and east. The rich moisture in place will underlay steep midlevel lapse rates near 8 c/km from the cold upper trough. This will allow sufficient destabilization to shape up this afternoon. SBCAPE of 1000-1500 j/kg is likely along the front and through the southern panhandle. Low level easterly upslope flow should continue as mass response form the lee low accelerates this morning and afternoon. Deep veering wind profiles with sufficient vertical shear, in combination with the ample instability should support robust thunderstorm development from 1700-2300z. Hi-res guidance shows two primary areas of activity this afternoon. One area along the laramie range and a second area of more discrete convection along the I-80 corridor and the WY/NE border region. The latter of the two areas is the primary concern for more significant severe weather. .East Central Wyoming... The stalled front currently lying along the laramie range will serve as focus for convection early this afternoon and evening. Moisture is not as great here with dewpoints in the mid 40s expected. Regardless, SBCAPE near 500 /kg should allow scattered to numerous storms to develop around 1700z. Strong winds and large hail will be the primary threat with these storms, as most models show a linear structure developing and moving to the northeast. An isolated tornado is not out of the question along the front. However, low level shear is not as strong. SPC slight risk lines up well with current thinking. Flash Flooding is also a concern in this area with training storms and the lift from the stalled front. QPF values near 0.5 to 0.75 inches are forecast which could cause some flooding problems. The stalled front will push through as a cold front later this evening ending the severe threat as temperatures drop. .I-80 corridor and the WY/NE border... The combination of ingredients suggests a robust severe threat early this afternoon and evening. Low level shear will be maximized along the front roughly along a line from Carpenter to Bridgeport. Model soundings show bulk shear near 70 kts with low level shear in the 10 to 20 kt range. Models have not had a good handle on the low level wind fields and the low level jet this evening. Latest CYS VWP data showed very large low level hodographs with 0-1km SRH near 350 m2/s2 compared to the HRRR which showed very poor low level winds. The difference in 700 mb flow is significant, and could signal a greater tornado threat than some models currently anticipate. Regardless, most hi-res guidance shows a coridor of strong UH tracks across the southern panhandle this evening. Supercells are likely given the magnitude of vertical shear and favorable parameter space. Strong winds, large hail, and a few tornadoes look likely with these storms. Development timing is tricky, but is expected to take place across northern colorado near 1900z. Storms will exit and weaken by this evening as a cold front pushes through from the west ending the severe threat. Saturday is shaping up to be wetter and cooler as the main 500 mb wave transits overhead. Highs will be 10 to 15 degrees below average and stuck in the mid to low 50s. Further west, much colder air is expected to filter in, meaning potential for high elevation snow. Scattered showers and embedded thunderstorms are expected through the afternoon and evening hours before the trough shifts west and brings temporarily relief from the Saturday evening. Chilly overnight lows near freezing are expected for most Saturday evening. This trend is expected to continue with an active storm track through next week. .LONG TERM...(Sunday through Thursday night) Issued at 315 AM MDT Fri May 17 2019 Not many changes made to the extended portion of the forecast since all models continue to show a prolonged period of cool and unsettled weather late this weekend through late next week. Matter of fact, models are trending even more aggressive with the Pacific storm system forecast to impact the area late Sunday through Tuesday of next week. Some models are hinting to the potential of some snowfall as well across southeast Wyoming with snowlevels lowering to 5500 feet Monday night and Tuesday night. Lowering snow levels and increasing POP were the only changes made to the previous forecast to reflect current model trends. Models have trended further south with the main storm system on Monday and Tuesday, with a slow moving upper level low somewhere across east central Colorado and west central Nebraska. With ample llvl moisture and very good dynamic support at all levels of the atmosphere, there is a good potential for moderate to heavy rain with embedded thunderstorms. Will have to closely monitor the amount of cold air that enters this system on the backside, as snowfall may become more of a concern. The ECMWF and the Canadian are the coldest, showing 700mb temperatures between -4c to -6c, which is enough to support some snowfall down to about 5500 feet and accumulating snow above 6500 feet. Temperatures from Sunday night through Tuesday night will be key as current guidance suggests highs in the 40s across most of the area, which is a good 20 degrees below normal and trending colder each day. Low temperatures will likely be in the 30s with several areas below freezing across southeast Wyoming. Models show the storm system finally moving east of the area by Wednesday. However, another system will be quick to follow as another round of thunderstorms and rainfall is forecast by late Wednesday night and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 237 PM MDT Fri May 17 2019 Scattered stronger storms for Sidney, Scottsbluff and eventually Alliance through 02Z, with large hail and strong winds the primary hazard. IFR category expected to persist in Chadron into the evening and overnight hours. Rawlins and Sidney will see some passing showers, but main threat for stronger storms will be to the east through tonight. && .FIRE WEATHER... Issued at 215 AM MDT Fri May 17 2019 Fire weather concerns are low over the next several days as a cool and wet weather pattern develop. Periods of showers and thunderstorms are possible limiting fire weather conditions && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...JG SHORT TERM...AL LONG TERM...TJT AVIATION...JG FIRE WEATHER...AL
Hazardous Weather Outlook National Weather Service Cheyenne WY 258 AM MDT Fri May 17 2019 NEZ002-003-019-095-096-WYZ101-102-107-108-180900- Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 258 AM MDT Fri May 17 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Strong to severe thunderstorms will be possible this afternoon along a cold front. Strong winds and large hail will be possible along with very heavy rainfall. The most likely time for severe storms is from Noon to 6 pm. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Active weather is expected through the weekend and in to early next week with periods of showers and thunderstorms. Heavy rain and cooler temperatures are also expected which could cause flooding concerns. .Spotter information statement... Spotter activation will likely be needed this afternoon and evening. NEZ020-021-054-055-WYZ118-119-180900- Banner-Morrill-Kimball-Cheyenne-Central Laramie County- East Laramie County- 258 AM MDT Fri May 17 2019 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TONIGHT Strong to severe thunderstorms are expected this afternoon and early evening along a stalled frontal boundary. Strong low level wind shear and instability will be present suggesting a threat for strong winds large hail and possibly tornadoes. The most likely time frame for severe storms is 1 to 8 pm. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Active weather is expected through the weekend and in to early next week with periods of showers and thunderstorms. Heavy rain and cooler temperatures are also expected which could cause flooding concerns. .Spotter information statement... Spotter activation will likely be needed this afternoon and evening. WYZ103>106-109>117-180900- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 258 AM MDT Fri May 17 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Scattered showers and thunderstorms are possible his afternoon with an isolated chance for strong winds and large hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY An active Storm track will bring below average temperatures and above average precipitation to southeastern Wyoming and western Nebraska through the weekend and into next week. SNow will be possible in the higher elevations with potential for increased flooding. .Spotter information statement... Spotter activation may be needed this afternoon and evening.
Special Weather Statement National Weather Service Cheyenne WY 1226 PM MDT Fri May 17 2019 WYZ117-171900- South Laramie Range Foothills WY- 1226 PM MDT Fri May 17 2019 ...SPECIAL WEATHER STATEMENT... At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Crystal Lake Campground, or 13 miles west of Cheyenne, moving east at 10 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Hail accumulation may make roadways slick. This storm will remain over mainly rural areas of southwestern Laramie County. This includes Interstate 80 in Wyoming between mile markers 346 and 356. LAT...LON 4104 10511 4119 10513 4122 10492 4104 10490 TIME...MOT...LOC 1825Z 263DEG 8KT 4111 10504 Brothers
Special Weather Statement National Weather Service Cheyenne WY 141 PM MDT Fri May 17 2019 WYZ117>119-172030- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 141 PM MDT Fri May 17 2019 ...SPECIAL WEATHER STATEMENT... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near Rockport, or 13 miles south of Cheyenne, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cheyenne. This includes Interstate 80 in Wyoming between mile markers 367 and 382. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4127 10458 4107 10430 4100 10442 4100 10484 TIME...MOT...LOC 1941Z 228DEG 18KT 4096 10475 Worley
The Cheyenne radar (KCYS), 46 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816864, 816865.